Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 132, NWS Birmingham, AL

September 21, 2007Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 21, 2007, 5:41 PM CDT for Barbour County, Pike County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2007, 5:41 PM CDT (22:41 UTC)
Expired
Sep 21, 2007, 6:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Barbour County, AL, Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 212241
TORBMX
ALC005-109-212315-
/O.NEW.KBMX.TO.W.0132.070921T2241Z-070921T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  EAST CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO NEAR CLIO...OR 23 MILES EAST OF TROY...MOVING NORTHWEST
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MONTICELLO...JOSIE AND BANKS

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3162 8562 3174 8551 3188 8567 3189 8577
      3176 8590

$$
2 follow-up statements
000 
WWUS54 KBMX 212250
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT FRI SEP 21 2007

ALC005-109-212315-
/O.CON.KBMX.TO.W.0132.000000T0000Z-070921T2315Z/
PIKE AL-BARBOUR AL-
550 PM CDT FRI SEP 21 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN BARBOUR AND EAST CENTRAL PIKE COUNTIES...

AT 545 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR CLIO...OR ABOUT 19 MILES EAST OF TROY...
MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BRUNDIDGE MUNICIPAL AIRPORT...MONTICELLO...JOSIE AND BANKS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHEASTERN ALABAMA.

LAT...LON 3162 8562 3174 8551 3188 8567 3189 8577
      3176 8590

$$
000 
WWUS54 KBMX 212305
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT FRI SEP 21 2007

ALC005-212314-
/O.CAN.KBMX.TO.W.0132.000000T0000Z-070921T2315Z/
BARBOUR AL-
604 PM CDT FRI SEP 21 2007

...THE TORNADO WARNING FOR BARBOUR COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHEASTERN ALABAMA.

LAT...LON 3169 8574 3176 8588 3180 8586 3188 8577
      3188 8567 3188 8567 3178 8567 3174 8571
      3167 8572

$$

ALC109-212315-
/O.CON.KBMX.TO.W.0132.000000T0000Z-070921T2315Z/
PIKE AL-
604 PM CDT FRI SEP 21 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EAST
CENTRAL PIKE COUNTY...

AT 601 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BRUNDIDGE MUNICIPAL AIRPORT...OR ABOUT 12
MILES SOUTHEAST OF TROY...MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JOSIE...MONTICELLO AND BANKS

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHEASTERN ALABAMA.

LAT...LON 3169 8574 3176 8588 3180 8586 3188 8577
      3188 8567 3188 8567 3178 8567 3174 8571
      3167 8572

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:40 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 21, 3:40 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI SEP 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY.

TD 10 JUST OFF THE COAST WILL OBVIOUSLY BE THE MAIN WEATHER FEATURE
TO WATCH IN THE SHORT TERM.  WILL HAVE TO CLOSELY MONITOR CONVECTIVE
BANDS.  STILL BELIEVE THE BEST RAIN CHANCES WILL BE IN THE SOUTHERN
COUNTIES OVERNIGHT TONIGHT.  I ORIGINALLY THOUGHT THAT THE RAIN
CHANCES WOULD GRADUALLY END FROM EAST TO WEST TOMORROW...BUT IF THE
SUN BREAKS OUT THEN ADDITIONAL BANDS COULD FORM AND ORGANIZE.

/61/

.LONG TERM...TOMORROW NIGHT THROUGH THURSDAY.

WHAT IS LEFT OF THE TROPICAL MOISTURE FROM TD 10 IN THE NORTHERN
GULF THIS AFTERNOON...WILL BE WEST OF THE AREA BY SATURDAY NIGHT.
THERE MAY STILL BE ONE OUTER BAND STILL IMPACTING THE SOUTHERN
PORTIONS OF CENTRAL ALABAMA SO HAVE LEFT CHANCE POPS IN FOR THE
SOUTHWEST. OUTER BANDS REMAIN ACROSS SOUTHWESTERN ALABAMA THROUGH
SUNDAY NIGHT.

THE 12Z MODELS ARE MUCH DRIER AND ALSO SLOWER IN REGARDS TO THE
NEXT COUPLE OF SYSTEMS. WHILE THE TROPICAL SYSTEM IN THE NORTHERN
GULF OPENS THE DOOR UP FOR MORE TROPICAL MOISTURE THROUGH THE
FIRST OF THE WEEK...A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE
NORTHEAST OVER THE AREA THROUGH TUESDAY. THIS WILL TRY TO CUTOFF
THE MOISTURE...ESPECIALLY ACROSS THE EAST. THIS RIDGE WILL ALSO
TRY TO BLOCK A TROPICAL WAVE THAT IS MOVING IN FROM THE CARIBBEAN
ON MONDAY. THIS MAY FORCE THE MAIN IMPULSE TO OUR WEST AND KEEP
MOST OF CENTRAL ALABAMA IN A DRY AIRMASS. NOT READY TO TAKE POPS
COMPLETELY OUT AS THE INCREASE IN MOISTURE AS WELL AS TEMPERATURES
IN THE UPPER 80S WILL HELP TO INCREASE AFTER NOON CONVECTION.

ANOTHER ASPECT OF THE SLOWER RUN IS THE SLOWER TIMING OF THE NEXT
COLD FRONT. THE 12Z GFS IS ABOUT 12 HOURS SLOWER. THIS IS DEFINITELY
NOT UNUSUAL FOR THIS TIME OF THE YEAR AND WENT AHEAD AND ADJUSTED
THE FORECAST FOR THIS TIMING WITH MORE OF A WEDNESDAY NIGHT THROUGH
THURSDAY TIME PERIOD.

16

&&

.AVIATION...18Z TAF DISCUSSION.
IT SEEMS AS THOUGH THERE ARE TWO LOWER CEILING LEVELS AROUND THIS
AFTERNOON...ONE AT ROUGHLY 2500 FEET AND ONE AT ROUGHLY 3500 FEET.
I THINK THAT THE PREDOMINANT HEIGHT WILL BE THE ONE AT 3500
FEET...BUT ANY LOCATION COULD BRIEFLY DROP DOWN BELOW 3000 AT ANY
TIME THIS AFTERNOON.

BANDS OF SHOWERS ASSOCIATED WITH SUBTROPICAL DEPRESSION IN THE GULF
WILL CONTINUE TO SPIRAL INTO ALABAMA OVER NEXT 18 TO 24 HOURS.
CHANCES OF RAIN INCREASE AS YOU HEAD FARTHER SOUTH...SO WENT WITH A
PREDOMINANT SHRA AT TOI...TEMP0 AT MGM...AND NO MENTION OF RAIN
NORTH OF THERE.  UPSTREAM LOCATIONS THAT HAVE ALREADY EXPERIENCED
RAIN INDICATE THAT THE SHOWERS ARE LIGHT ENOUGH THAT THEY ARENT
(YET) RESTRICTING VISIBILITIES.  THAT IS A BIT UNUSUAL FOR TROPICAL
RAIN SHOWERS...AND IF THE SYSTEM IN THE GULF ACQUIRES MORE TROPICAL
CHARACTERISTICS...AND RAINFALL BECOMES HEAVIER THAN EXPECTED AT
SOUTHERN TAF SITES...THEN WILL HAVE TO AMEND/UPDATE TO INCLUDE
VISIBILITY RESTRICTIONS.

AT THIS TIME...EXPECTING SHOWERS TO EXIT THE AREA FROM EAST TO WEST
SATURDAY AFTERNOON...WITH ASSOCIATED CLOUDS ALSO LIFTING.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  67  89  69 /  10  10  10  20  20
ANNISTON    70  87  69  89  71 /  20  10  10  20  20
BIRMINGHAM  71  87  70  90  72 /  20  20  10  20  20
TUSCALOOSA  71  88  71  90  73 /  20  20  20  30  20
CALERA      69  86  71  89  73 /  20  20  20  30  20
AUBURN      69  85  69  88  72 /  30  30  20  30  20
MONTGOMERY  71  85  70  90  73 /  50  50  20  40  20
TROY        70  84  70  89  72 /  60  50  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61/16/61
Hazardous weather outlook, Sep 21, 5:18 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI SEP 21 2007

ALZ011>015-017>050-222218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 PM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF ISOLATED TORNADOES...THROUGH MIDNIGHT
TONIGHT...IN SOUTHEASTERN ALABAMA...ROUGHLY ALONG AND SOUTH
OF A LINE FROM MONTGOMERY TO ALEX CITY AND TO WEST POINT LAKE.

THE TORNADO THREAT IS THE ONLY HAZARDOUS WEATHER IMPACT EXPECTED IN
CENTRAL ALABAMA DUE TO TROPICAL DEPRESSION 10.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED TONIGHT IN THE SOUTHEASTERN ALABAMA...THROUGH
MIDNIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:30 PM CDTTornado WarningBMXPike30 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.